Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 100, NWS Bismarck, ND

July 2, 2009McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2009, 5:24 PM CDT for McIntosh County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 5:24 PM CDT (22:24 UTC)
Expired
Jul 2, 2009, 6:00 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 2 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS
WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW
HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE
NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN
SOUTHEASTERN AND CENTRAL MONTANA.

AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE
NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK
SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE
SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY
CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL
AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF
THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM.

THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN
MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN
CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I
EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY
LATE AFTERNOON OR THIS EVENING.

EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED
AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW
SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY
COOLER BUT STILL NEAR NORMAL THROUGH THE TERM.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE
OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND
A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF
PRECIPITATION MONDAY/MONDAY NIGHT.

BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE
STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH
THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S
AND LOWS 55 TO 65.

 &&

.AVIATION...
HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND
WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST
WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY
SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS
ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA.
EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD
INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A
FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO
THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT THU JUL 2 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 2, 5:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL.

&&

PJA
Local storm report, Jul 2, 5:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL. ARB REPORT.

&&

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:17 AM CDTSevere Thunderstorm WarningBISBottineau58 min
Jul 2, 2:26 PM CDTSevere Thunderstorm WarningBISAdams52 min
Jul 2, 6:41 PM CDTAreal Flood AdvisoryBISEmmons, Sioux5 hr
Jul 2, 6:50 PM CDTAreal Flood AdvisoryBISEmmons5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.